Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 181, NWS Tallahassee, FL

July 1, 20205 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2020, 3:40 PM EDT for 5 counties in Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 3:40 PM EDT (19:40 UTC)
Expired
Jul 1, 2020, 4:15 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, GA, Colquitt County, GA, Cook County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 57 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:24 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 1, 3:24 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Wed Jul 1 2020

.NEAR TERM [Today through Thursday]...

Convection developed near the coast across the Florida Panhandle and
Big Bend with the seabreeze front today. The more significant storms
though have been associated with an MCV that pushed into southeast
Alabama and southwest Georgia. This defined line has produced areas
of strong winds with sporadic damage reports received. The stronger
storms with this have generally been those moving to the
east/southeast. As the line of storms sinks southward, thunderstorms
will continue into the evening with the main threat being damaging
wind.

While thunderstorms will diminish some tonight, a few showers and
thunderstorms will be possible with scattered to numerous storms
expected again on Thursday. Highs will be around 90 with lows in the
lower to mid 70s.

.SHORT TERM [Thursday Night through Friday Night]...

As the upper trough over northeast CONUS lifts out into the Atlantic
throughout Friday a stream of vorticity and high moisture will
remain over our CWA. PoPs will be high throughout Friday, with
values greater than 70% as a weak area of low pressure develops over
our area along with some mid-level height falls. A deep layer of
moisture will be present with this system which will bring us into a
period of wet weather. Lows will be around low to mid 70s Thursday
night with highs in the upper 80s to low 90s on Friday.

.LONG TERM [Saturday Through Wednesday]...

The latest EURO and GFS are starting to focus into a similar
pattern. Although their positions for this area of low pressure
differ, the general theme of wet weather will remain the same
through the weekend. Most models point to an wet and unstable
environment until this area of low pressure lifts out of our area
Tuesday night. High relative humidity (>70%) and CAPE values (>1500
J/kg) will allow precipitation to occur just about every day with
the potential for the highest precip totals being Saturday through
Monday Night as the trough sits over our area. We will remain in an
unsettled pattern into the second half of next week, even after the
trough lifts out.

&&

.AVIATION...
[Through 18Z Thursday]

Showers and thunderstorms will affect the TAF sites this afternoon
into this evening with all sites having a significant chance of
TSRA. Also expect to see gusty winds as the storms move through
the TAF sites. With lower cigs/vsbys could see even LIFR
conditions with the thunderstorms but should be fairly short
lived. Coverage should decrease overnight.

&&

.MARINE...

Active period ahead for area waters as a moist tropical airmass,
and increased southwesterly flow bring increased thunderstorm
chances along with elevated winds and seas. Conditions will be
borderline cautionary through much of the period with winds
around 10 to 15 mph from the west and southwest and seas around 3
feet.

&&

.FIRE WEATHER...

Active weather pattern expected the next few days with widespread
showers and thunderstorms and periods of heavy rain. Red Flag
conditions are not expected. This pattern will lead to some
locations seeing low dispersions.

&&

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.
Widespread rainfall amount of 3 to 5 inches are possible the next
5 to 7 days. Isolated amounts could be higher, especially as an
area of low pressure slowly meanders across the area over the
weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Fieux
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Fieux
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Jul 1, 2:37 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
237 PM EDT Wed Jul 1 2020

ALZ068-069-FLZ007>011-016-GAZ142-155-156-011915-
Geneva AL-Houston AL-Central Walton FL-Holmes FL-Gadsden FL-
Jackson FL-North Walton FL-Washington FL-Decatur GA-Seminole GA-
Early GA-
237 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...SOUTHEASTERN HOUSTON...
JACKSON...NORTHEASTERN WALTON...NORTHWESTERN GADSDEN...HOLMES...
NORTHERN WASHINGTON...SOUTHWESTERN DECATUR...SOUTHWESTERN EARLY AND
SEMINOLE COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

At 237 PM EDT/137 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles east of Florala to
10 miles west of Donalsonville. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Vernon, De Funiak Springs, Bonifay, Geneva, Marianna,
Chipley, Graceville, Donalsonville, Dothan, Hartford, Taylor,
Slocomb, Samson, Chattahoochee, Bradford, Union, Malone, Sneads and
Gretna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 8619 3116 8500 3061 8450 3065 8615
TIME...MOT...LOC 1837Z 317DEG 14KT 3100 8619 3099 8504
Special weather statement, Jul 1, 3:04 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
304 PM EDT Wed Jul 1 2020

FLZ028-029-034-011945-
Inland Taylor FL-Inland Dixie FL-Lafayette FL-
304 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...NORTH CENTRAL DIXIE
AND EAST CENTRAL TAYLOR COUNTIES UNTIL 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mayo, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Salem, Carbur, Cooks Hammock and San Pedro Junction.

LAT...LON 2975 8304 2990 8347 3010 8339 3002 8301
      3001 8300 3001 8298 2999 8296 2998 8296
TIME...MOT...LOC 1903Z 286DEG 28KT 2999 8331
Local storm report, Jul 1, 3:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     BRINSON                 30.98N 84.73W
07/01/2020                   DECATUR            GA   EMERGENCY MNGR

            TREE DOWN ON A POWER LINE.

&&
Local storm report, Jul 1, 3:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     LYNN                    30.98N 84.62W
07/01/2020                   DECATUR            GA   LAW ENFORCEMENT

            DAMAGE TO THE COCA COLA PLANT ON HIGHWAY 27
            NORTH ABOUT 3 MILES NORTH OF WEST
            BAINBRIDGE.

&&
Special weather statement, Jul 1, 3:21 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM EDT Wed Jul 1 2020

FLZ011-016-017-026-GAZ155-156-012000-
Liberty FL-Gadsden FL-Jackson FL-Leon FL-Decatur GA-Seminole GA-
321 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...GADSDEN...
NORTHERN LIBERTY...LEON...SOUTHERN DECATUR AND SOUTHEASTERN SEMINOLE
COUNTIES UNTIL 400 PM EDT/300 PM CDT/...

At 321 PM EDT/221 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Quincy, moving southeast at 30 mph.

Winds up to 45 mph will be possible with this storm.

Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Greensboro, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Chattahoochee, Gretna, Bristol, Attapulgus, Lake Bradford,
Rock Bluff, Juniper, Douglas City, Gaither Community Center,
Tallahassee Memorial Hosp and Florence.

LAT...LON 3027 8505 3039 8501 3044 8501 3044 8498
      3045 8500 3047 8499 3054 8498 3061 8493
      3062 8491 3064 8491 3070 8486 3073 8488
      3080 8485 3088 8464 3071 8438 3069 8438
      3068 8420 3033 8412 3030 8471 3029 8472
TIME...MOT...LOC 1921Z 329DEG 27KT 3066 8462

21-WD
Special weather statement, Jul 1, 3:35 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
335 PM EDT Wed Jul 1 2020

GAZ158>160-012015-
Brooks GA-Lowndes GA-Thomas GA-
335 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES...EASTERN THOMAS
AND BROOKS COUNTIES UNTIL 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pavo, or 13 miles northeast of Thomasville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Thomasville, Hahira, Boston, Pavo, Coolidge, I-75
At Exit 16, Moody Air Force Base, Remerton, Morven, Barwick,
Thomasville Municipal A/P, Dillon, Enon, Merrillville, Chastain,
Clyattville, Brooks Co A/p and I-75 At Exit 11.

LAT...LON 3064 8325 3079 8402 3104 8398 3104 8380
      3103 8379 3103 8378 3104 8378 3104 8366
      3099 8321
TIME...MOT...LOC 1935Z 280DEG 32KT 3092 8376

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:25 PM EDTSpecial Weather StatementTAELafayette, Taylor50 min
Jul 1, 10:14 AM EDTSpecial Marine WarningTAE61 min
Jul 1, 12:18 PM EDTSpecial Marine WarningTAE57 min
Jul 1, 12:34 PM EDTSpecial Weather StatementTAEWalton, Washington41 min
Jul 1, 12:50 PM EDTSpecial Weather StatementTAEGadsden, Leon40 min
Jul 1, 12:55 PM EDTSpecial Marine WarningTAE35 min
Jul 1, 1:18 PM EDTSpecial Weather StatementTAEWalton42 min
Jul 1, 1:29 PM EDTSpecial Weather StatementTAELeon46 min
Jul 1, 2:19 PM EDTSpecial Weather StatementTAEWalton41 min
Jul 1, 2:37 PM EDTSpecial Weather StatementTAEHolmes, Jackson38 min
Jul 1, 2:53 PM EDTSevere Thunderstorm WarningTAEJackson37 min
Jul 1, 3:04 PM EDTSpecial Weather StatementTAELafayette41 min
Jul 1, 3:21 PM EDTSpecial Weather StatementTAEGadsden, Leon39 min
Jul 1, 3:46 PM EDTSpecial Weather StatementTAEMadison29 min
Jul 1, 6:33 PM EDTSpecial Weather StatementTAEWalton42 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningTAEWalton22 min
Jul 1, 7:42 PM EDTSpecial Marine WarningTAE60 min
Jul 1, 7:45 PM EDTSpecial Weather StatementTAEWalton45 min
Jul 1, 12:32 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph43 min
Jul 1, 1:14 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell46 min
Jul 1, 1:27 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Randolph, Terrell, Worth48 min
Jul 1, 1:40 PM EDTSpecial Weather StatementTAEEarly, Miller65 min
Jul 1, 2:01 PM EDTSpecial Weather StatementTAEBaker, Mitchell44 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningTAEEarly51 min
Jul 1, 2:15 PM EDTSpecial Weather StatementTAEDougherty, Worth30 min
Jul 1, 2:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller, Mitchell, Seminole46 min
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady31 min
Jul 1, 3:35 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas40 min
Jul 1, 4:16 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes29 min
Jul 1, 4:39 PM EDTSpecial Weather StatementTAELanier36 min
Jul 1, 4:44 PM EDTSpecial Weather StatementTAELowndes31 min
Jul 1, 12:56 PM EDTSpecial Weather StatementTAEDale, Henry49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.